Format

Send to

Choose Destination
Scand J Infect Dis. 2011 Oct;43(10):827-9. doi: 10.3109/00365548.2011.581308. Epub 2011 May 23.

Cefepime neurotoxicity despite renal adjusted dosing.

Author information

1
Department of Internal Medicine, Georgia Health Sciences University, Augusta, Georgia, USA. venureddy82@gmail.com

Abstract

Neurotoxicity is a rare side-effect of cefepime. There are previous reports of cefepime neurotoxicity in patients whose dosages were not adjusted for their kidney disease. We report a toxic case of non-convulsive status epilepticus in a patient receiving renally-dosed cefepime. A 70-y-old woman was admitted with febrile neutropenia for which renally-dosed cefepime was started. On day 4 she developed altered mental status with orofacial myokymia. Blood and urine cultures were negative. Cerebrospinal fluid analysis was normal. Head computed tomography and magnetic resonance imaging showed no acute intracranial process. An electroencephalogram showed non-convulsive status epilepticus. Anticonvulsants were started, but she continued to have seizures. At this time, careful review of her medication list with temporal association of symptoms suggested cefepime as a probable cause and the drug was stopped. Within 24 h of discontinuation, her mental status began to improve and returned to baseline in 3 days. Our case illustrates that cefepime toxicity may still occur in patients who are dose-adjusted for renal insufficiency. It also underscores the importance of assessing for additional risk factors like history of stroke and seizures. Because cefepime-induced status epilepticus is completely reversible, prompt recognition and medication discontinuance can prevent further morbidity and mortality.

PMID:
21604923
DOI:
10.3109/00365548.2011.581308
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center